Alert archive / Texas / High Wind Warnings in 2019
High Wind Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at May 9, 2019, 3:04 PM CDT for Culberson County, Texas. It took effect at May 9, 2019, 11:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2019, 3:04 PM CDT (20:04 UTC)
- In effect from
- May 9, 2019, 11:00 PM CDT
- Expired
- May 10, 2019, 11:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991 WWUS74 KMAF 092004 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 304 PM CDT Thu May 9 2019 ...STRONG GAP WINDS IN THE GUADALUPE AND DELAWARE MOUNTAINS TONIGHT INTO EARLY FRIDAY... .Strong northeasterly gap winds will develop through the Guadalupe and Delaware Mountains behind an unseasonably strong cold front. High winds are expected tonight through early Friday morning, with quick improvement expected thereafter. TXZ270-271-101030- /O.UPG.KMAF.HW.A.0018.190510T0400Z-190510T1600Z/ /O.NEW.KMAF.HW.W.0023.190510T0400Z-190510T1600Z/ Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 204 PM MDT Thu May 9 2019 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM MDT FRIDAY... The National Weather Service in Midland/Odessa has issued a High Wind Warning, which is in effect from 10 PM this evening to 10 AM MDT Friday. The High Wind Watch is no longer in effect. * TIMING...Tonight into early Friday morning. * WINDS...Northeast 40 to 50 mph gusting to 70 mph. * IMPACTS...Motorists should exercise extreme caution while driving in the high wind warning area. be alert to sudden gusts of wind that may cause you to lose control of your vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
1 follow-up statement
623 WWUS74 KMAF 100756 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 256 AM CDT Fri May 10 2019 ...STRONG GAP WINDS IN THE GUADALUPE AND DELAWARE MOUNTAINS TO CONTINUE INTO EARLY THIS MORNING... .Strong northeasterly gap winds will continue through the Guadalupe and Delaware Mountains behind an unseasonably strong cold front. The strong winds will diminish later this morning. TXZ270-271-101600- /O.CON.KMAF.HW.W.0023.000000T0000Z-190510T1600Z/ Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 156 AM MDT Fri May 10 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THIS MORNING... * TIMING...Through early this morning. * WINDS...Northeast 40 to 50 mph gusting to 70 mph. * IMPACTS...Motorists should exercise extreme caution while driving in the high wind warning area. be alert to sudden gusts of wind that may cause you to lose control of your vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 9, 2:59 PM CDT, 5 minutes earlier.
Area forecast discussion, May 9, 2:59 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
259 PM CDT Thu May 9 2019
.DISCUSSION...
A cold front has progressed through the area today and is
currently nearing the Rio Grande Valley, resulting in noticeably
cooler temperatures and a northerly wind shift most locations.
Behind the front, temperatures range from the middle 50s to lower
70s, with middle 80s and even a few lower 90s still ahead of the
front along the Rio Grande. The front has slowed, but will
continues its progression, with the potential for some isolated
showers and thunderstorms this afternoon and early evening across
portions of Terrell and Brewster counties. No severe weather is
expected, though brief heavy rain, lightning, gusty winds, and
small hail will be possible.
A reinforcing push of colder air will arrive overnight tonight,
resulting in much cooler temperatures tonight ranging from around
40 degrees north to the upper 50s to around 60 degrees south.
Flow aloft has transitioned to southwesterly ahead of an upper
trough currently digging southwestward from the Northern Rockies
toward southern California. Thus, moisture is expected to increase
in earnest tonight, coincident with a potent shortwave that can
be observed over northern Mexico per latest water vapor imagery.
Rain chances will begin to increase across the west overnight
tonight, overspreading the area on Friday. The combination of
cloud cover, precipitation, and strong cold advection will most
likely result in a midnight high temperature for tomorrow, with
temperatures during the afternoon only expected to reach the 50s
for most of the area. northern portions of the area and the
Guadalupe Mountains may struggle to make it out of the 40s, and
temperatures in the 60s and 70s will be confined to far southern
zones. Midland's record cold maximum temperature for May 10th
stands at 60 degrees, set in 1932. The forecast tomorrow of 52
degrees will easily break this record. Instability will be
extremely limited, thus do not expect much in the way of thunder
on Friday, except for southern portions of the area where
temperatures will be a bit warmer. Thus, have included isolated
mention there, but severe weather is not expected. Also, in
addition to the unseasonably cool temperatures and precipitation,
high winds are also expected this evening through Friday morning
for Guadalupe Pass and the Delaware Mountains, where a High Wind
Warning is now in effect.
In the wake of the shortwave Friday, weak ridging looks to move
over the region on Saturday, which will serve to decrease
precipitation chances Saturday and Saturday night. Guidance
currently indicates a slow, but gradual eastward progression of
the trough, which would maintain moist southwesterly flow aloft
into early next week. Increasing lift ahead of the trough as well
as any shortwaves embedded in the southwesterly flow could result
in showers and thunderstorms, thus from Sunday through Monday
night, have maintained at least slight chance mention for most of
the area. There is disagreement among guidance early next week
regarding the speed of the trough, with the GFS a bit more
progressive than the ECMWF. Either way, it does look like that by
Tuesday, best precipitation chances will be across eastern
portions of the area as the trough begins to lift northeastward,
with rain chances decreasing thereafter. Temperatures will
moderate, but remain below normal through early next week, before
warming back toward normal by midweek with an active upper pattern
expected to continue.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 44 52 46 68 / 10 60 80 20
Carlsbad 47 52 45 74 / 40 70 70 20
Dryden 53 61 51 78 / 30 50 70 20
Fort Stockton 47 54 46 73 / 30 60 80 20
Guadalupe Pass 42 48 39 69 / 60 70 70 20
Hobbs 42 48 41 70 / 30 80 70 20
Marfa 47 61 41 74 / 30 60 70 20
Midland Intl Airport 45 52 45 70 / 20 70 80 20
Odessa 44 53 45 70 / 20 70 80 20
Wink 47 55 45 74 / 30 70 80 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 10 PM this evening to 10 AM MDT Friday
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
&&
49/84Hazardous weather outlook, May 9, 1:45 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 145 PM CDT Thu May 9 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-101845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 145 PM CDT Thu May 9 2019 /1245 PM MDT Thu May 9 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight High winds are expected through Guadalupe Pass and along ridges of the Delaware Mountains beginning late this evening. A High Wind Warning is in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A High Wind Warning is in effect for Guadalupe Pass and the along ridge of the Delaware Mountains Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:11 AM CDT | High Wind Watch | MAF | Culberson | 12 hr |
Nearby
High Wind Warnings in Texas, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.